Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jun 17, 2023, 3:16 PM MDT for 5 counties in Utah. It took effect at Jun 18, 2023, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 3:16 PM MDT (21:16 UTC)
- In effect from
- Jun 18, 2023, 12:00 PM MDT
- Expired
- Jun 19, 2023, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2646 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WWUS75 KSLC 172116 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 316 PM MDT Sat Jun 17 2023 UTZ115-122-181130- /O.NEW.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/ /O.NEW.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 316 PM MDT Sat Jun 17 2023 ...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 45 mph expected. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...For the Wind Advisory, from noon Sunday to midnight MDT Sunday night. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibilities at times, especially on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
512 WWUS75 KSLC 180919 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 319 AM MDT Sun Jun 18 2023 UTZ116-190030- /O.EXA.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/ Eastern Juab/Millard Counties- Including the cities of Nephi, Scipio, and Fillmore 319 AM MDT Sun Jun 18 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Eastern Juab/Millard Counties. * WHEN...From noon today to midnight MDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-190030- /O.CON.KSLC.WI.Y.0020.230618T1800Z-230619T0600Z/ /O.CON.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 319 AM MDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 55 mph expected. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...For the Wind Advisory, from noon today to midnight MDT tonight. For the High Wind Watch, from Monday morning through Monday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
806 WWUS75 KSLC 182114 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 314 PM MDT Sun Jun 18 2023 UTZ115-122-191130- /O.UPG.KSLC.HW.A.0007.230619T1600Z-230620T0600Z/ /O.NEW.KSLC.HW.W.0008.230619T1600Z-230620T0600Z/ /O.CON.KSLC.WI.Y.0020.000000T0000Z-230619T0600Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 314 PM MDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT... * WHAT...For the High Wind Warning, southwest winds 30 to 40 mph with gusts up to 60 mph expected. For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...For the High Wind Warning, from 10 AM Monday to midnight MDT Monday night. For the Wind Advisory, until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibilities at times, especially on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ116-191130- /O.NEW.KSLC.HW.W.0008.230619T1600Z-230620T0600Z/ /O.CON.KSLC.WI.Y.0020.000000T0000Z-230619T0600Z/ Eastern Juab/Millard Counties- Including the cities of Nephi, Scipio, and Fillmore 314 PM MDT Sun Jun 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT... * WHAT...For the High Wind Warning, southwest winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Eastern Juab/Millard Counties. * WHEN...For the High Wind Warning, from 10 AM Monday to midnight MDT Monday night. For the Wind Advisory, until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ106-118-119-127-128-131-191130- /O.NEW.KSLC.WI.Y.0021.230619T1600Z-230620T0600Z/ Utah Valley-Sanpete Valley-Sevier Valley-Bryce Canyon Country- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Including the cities of Lehi, Provo, Payson, Manti, Ephraim, Mt Pleasant, Richfield, Salina, Bryce Canyon City, Kanab, Escalante, Big Water, and Bullfrog 314 PM MDT Sun Jun 18 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Utah Valley, Sanpete Valley, Sevier Valley, Bryce Canyon Country, South Central Utah and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 10 AM Monday to midnight MDT Monday night. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. In addition, winds will cause rough chop on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 17, 3:55 AM MDT, 11 hours 21 minutes earlier.
Area forecast discussion, Jun 17, 3:55 AM MDT, 11 hours 21 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 355 AM MDT Sat Jun 17 2023 .SYNOPSIS...Brief high pressure will build into the area Saturday. A large, cold Pacific system will shift south and east into the Pacific Northwest Sunday, bringing strong, gusty winds to the western valleys Sunday and most of the region Monday. && .SHORT TERM (Through 12Z Monday)...A quieter early morning across Utah than the last few days, though the relative calm won't last long as an unseasonably strong Pacific trough will slowly cross the Pacific Northwest Sunday into Monday. Morning upper air and satellite analysis indicates shortwave ridging building into the Great Basin. A relatively strong upper level low is noted near the British Columbia coast, with broad upper level ridging across the eastern Pacific. Between the two, a particularly strong jet is noted with broad upper level diffluence approaching the Pacific Northwest. Shortwave ridging will bring a relatively typical mid-June day to the CWA with temperatures trending to around 5 to 10 degrees below normal for June 17. By Sunday afternoon, 700mb winds will increase to around 35 to 45 kts across the western valleys in response to the upper level low shifting into the Pacific Northwest. Expect these winds to reach wind advisory criteria across the western valleys, mainly from I-80 south and I-15 and west...though some of the eastern valleys may see winds approach wind advisory criteria, particularly the western Uinta Basin. Will let the day shift get one more run in before issuing any headlines. This upper level low will continue to shift south and east, with an increasingly strong baroclinic zone shifting across eastern Washington/western Idaho and northern Nevada by Monday morning. .LONG TERM (After 12Z Monday)...Strong, southwesterly winds will prevail across much of our forecast area on Monday afternoon/evening, with the highest winds exceeding 50kts across western valleys. A cold front Monday night will act to decrease winds across the area, as well as drop temperatures by 10-15 degrees across the north. The longwave trough pushing into the PacNW will stall just as it reaches our area. Most impacts with this system will be on Monday, with the cold front decreasing winds and bringing in a very dry air mass after Monday. PWATs are likely to drop from the 80th percentile on Monday to near the 10th percentile for mid-June. Despite a couple of embedded shortwave troughs, it will be too dry to get any precipitation after Monday night. The only exception may be a few isolated showers over the Uintas on Tuesday afternoon. Strong southwesterly flow is our main forecast concern, likely stronger on Monday than what's expected on Sunday. Western valleys south of Box Elder Co. have a 60-90% likelihood of exceeding 50kts (warning criteria) on Monday afternoon. Even portions of the Uinta Basin reach up to an 80% likelihood of reaching 50kts, though this covers a small area. Other areas will see gusty winds, though are likely to remain at advisory level or lower. The Wasatch Front will see gusts around 35-45kts, with the Cache Valley seeing up to 30kts. Moisture increases along the front, with the highest chance for rain showers and isolated thunder across northern Utah on Monday evening. Dry air will then filter in behind the front, cutting off precipitation chances. Temperatures will also drop behind the front; Monday afternoon highs remain near normal, while Tuesday afternoon highs reach 15-20 degrees below normal across northern Utah. Southern areas will only see a drop of a few degrees. Beyond Tuesday, expect a gradual warming trend, with dry conditions. The trough will continue to weaken, with perhaps another system upstream by next weekend. && .AVIATION...KSLC...VFR conditions will prevail. Light, southeasterly winds will shift to light out of the northwest around 18-19z, shifting back to southeast around 02-03z. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail with fairly light, diurnally driven flows. Winds may gust up to 20kts out of the west across southern Utah after 18z. && .FIRE WEATHER...A brief break in the action is expected today, with weak high pressure shifting across the region. A strong, cold upper level low will shift across the Pacific Northwest Sunday into Monday, bringing strong, gusty winds and low humidities to portions of western Utah Sunday, nearly state-wide Monday. While fuels are not reported as critical in these areas, localized critical fire weather conditions are possible in any receptive fuels. The associated cold front will cross into far northwestern Utah Monday evening and gradually shift across the state Tuesday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:16 PM MDT | High Wind Watch | SLC | Beaver, Iron, Juab, Millard, Washington | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.